Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 9, NWS Mobile, AL

January 26, 1996Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jan 26, 1996, 5:07 PM CST for Clarke County, Alabama. It was in force for 68 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 26, 1996, 5:07 PM CST (23:07 UTC)
Expired
Jan 26, 1996, 6:15 PM CST
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 26, 5:20 PM CSTThunderstorm Wind 50Jackson, AL
Jan 26, 6:25 PM CSTThunderstorm Wind 50Alma, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1996-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1996-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 262305 RRA
SVRMOB
ALC025-270015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
507 PM CST FRI JAN 26 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  615 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...CLARKE COUNTY
 
AT 503 PM....NWS DOPPLER WEATHER RADAR INDICATED A SEVERE THUNDERSTORM
ENTERING THE SOUTHWEST PORTION OF CLARKE COUNTY...NEAR JACKSON AL. THIS
STORM WILL CONTINUE TO MOVE NORTHEAST ACROSS THE SOUTHERN HALF OF CLARKE
COUNTY THROUGH 615 PM. FURTHER WARNINGS MAY BE REQUIRED FOR ANOTHER LINE
OF SEVERE STORMS MOVING IN FROM THE NORTHWEST AFTER 615 PM.
 8
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 26, 2:33 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jan 26, 2:33 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CST FRI JAN 26 1996

WX ACTIVE WITH TOR WATCH AND 88D LIGHTING UP BRIGHTER BY THE MINUTE
SO WILL BE BRIEF. WARM FRONT HAS PASSED TO THE NORTH OF CST IN
RESPONSE TO STRENGTHENING S/SERLY SFC GRADIENT AHEAD OF SFC FRONT
WHICH STRETCHES THRU CTRL AR/NW LA INTO ERN TX. SFC MOISTURE
CONVERGENCE HAS BEEN INCRNG AS DWPTS HAVE NOW REACHED MID 60S ACRS
FA. AS FRONT SLAMS INTO MOIST/UNSTABLE AIRMASS...WIDESPREAD
STG/POSSIBLY SVR TSTMS WILL BE THE RULE THAN THE XCPTN. VILS RUNNING
LOWER 40S HAVE BEEN PRODUCING HAIL IN SW MS DUE TO SVRL NAWAS RPTS
AND DO NOT SEE THIS ACTIVITY LETTING UP AS IT WILL EVENTUALLY MOVE
INTO CWA.  MODELS SWING FRONTAL SYSTEM THRU FA AROUND 03/06Z SAT WITH
WX CALMING DOWN AND COOLING OFF ATTM AS HI PRES FILTERS IN.
(1) 44/54/30/59 +100 (2) 48/58/34/60 +100  GJM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 1:53 PM CSTTornado WarningMOBClarke52 min
Jan 26, 2:43 PM CSTSevere Thunderstorm WarningMOBMobile62 min
Jan 26, 3:41 PM CSTSevere Thunderstorm WarningMOBWilcox49 min
Jan 26, 3:49 PM CSTSevere Thunderstorm WarningMOBBaldwin56 min
Jan 26, 4:41 PM CSTSevere Thunderstorm WarningMOBMobile64 min
Jan 26, 4:42 PM CSTSevere Thunderstorm WarningMOBChoctaw63 min
Jan 26, 4:49 PM CSTSevere Thunderstorm WarningMOBChoctaw56 min
Jan 26, 5:01 PM CSTSevere Thunderstorm WarningMOBWashington59 min
Jan 26, 5:20 PM CSTSevere Thunderstorm WarningMOBMonroe, Wilcox55 min
Jan 26, 5:34 PM CSTTornado WarningMOBBaldwin, Mobile56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.